Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Springfield, MO

March 2, 2020Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 6:31 PM CST for Shannon County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2020, 6:31 PM CST (00:31 UTC)
Expired
Mar 2, 2020, 6:48 PM CST
In force
17 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Shannon County, MO

The radar

The St Louis radar (KLSX), 168 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KSGF 030031
SVRSGF
MOC203-030100-
/O.NEW.KSGF.SV.W.0029.200303T0031Z-200303T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
631 PM CST Mon Mar 2 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Shannon County in south central Missouri...

* Until 700 PM CST.

* At 631 PM CST, a severe thunderstorm was located 11 miles northeast
  of Eminence, or 20 miles northwest of Van Buren, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Shannon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 9128 3726 9131 3733 9126 3733 9118
      3732 9118 3731 9116 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109 3717 9104
      3714 9102
TIME...MOT...LOC 0031Z 274DEG 26KT 3726 9120 

HAIL...1.25IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
088 
WWUS53 KSGF 030033
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
633 PM CST Mon Mar 2 2020

MOC203-030100-
/O.CON.KSGF.SV.W.0029.000000T0000Z-200303T0100Z/
Shannon MO-
633 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHEASTERN SHANNON COUNTY...

At 632 PM CST, a severe thunderstorm was located 11 miles southwest
of Reynolds, or 19 miles northwest of Van Buren, moving east at 30
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. This storm 
         has a history of producing one and a half inch diameter 
         hail near Round Spring.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Shannon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 9128 3726 9131 3733 9126 3733 9118
      3732 9118 3731 9116 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109 3717 9104
      3714 9102
TIME...MOT...LOC 0032Z 274DEG 26KT 3726 9119 

HAIL...1.50IN
WIND...60MPH
 
$$

Schaumann
971 
WWUS53 KSGF 030048
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
648 PM CST Mon Mar 2 2020

MOC203-030058-
/O.CAN.KSGF.SV.W.0029.000000T0000Z-200303T0100Z/
Shannon MO-
648 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHANNON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3718 9128 3726 9131 3733 9126 3733 9118
      3732 9118 3731 9116 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109 3717 9104
      3714 9102
TIME...MOT...LOC 0047Z 274DEG 26KT 3725 9104 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:48 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 2, 5:48 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
548 PM CST Mon Mar 2 2020

...00Z Aviation Update...

.SHORT TERM...(This evening and tonight)
Issued at 331 PM CST Mon Mar 2 2020

A surface low pressure center are currently situated across the
Missouri/Arkansas border over south-central Missouri early this
afternoon. Extending northeast from the low center from just south
of the Branson area up towards central Shannon county into
southeast Missouri. A stark dewpoint and temperature gradient has
established across the front, with locations to its northwest
generally in the 50s ands dewpoints in the low to mid 40s while
portions of south-central Missouri south of the front have
temperatures holding steady in the mid to upper 60s with dewpoints
in the 50s.

The warm sector southeast of the front is made evident
by an expansive cumulus field. We have seen a few cumulus towers
try to initiate convection across south-central Missouri, but a
capping inversion is firmly in place and is likely to hold until
late this afternoon or early evening when a shortwave currently
over southern Kansas traverses over the front and aids in lift to
break the inversion.

As the front slowly slides east during the
evening, we should see scattered storm initiation tied to the
front in a favorable environment for rapid storm development,
primarily southeast of a Gainesville to Eminence, MO line. High
resolution model soundings point to a favorable environment for a
few splitting supercells given effective bulk shear of 35-45
knots, CAPE values solidly in the 1000-1500 range, steep lapse
rates in an elevated mixed layer, and a straight line hodograph
with ample clockwise turning in the low levels. From a severe
hazard perspective, significant hail sizes up to 2 inches in
diameter and damaging wind gusts up to 60 mph will be possible
with the strongest storms. Even an isolated tornado cannot be
ruled out this evening during a brief window. These threats are
also spelled out in the latest SPC outlook.

This severe threat is generally short lived as the surface low
pressure slides east of our area, taking the warm sector and
better upper level forcing with it. As a result, precipitation
quickly moves east of our southeast counties and ends overnight.
High pressure begins to make its presence felt by Tuesday morning
with clearing skies from west to east and low temperatures
falling into the mid to upper 30s across most of the area.

.LONG TERM...(Tuesday through Monday)
Issued at 331 PM CST Mon Mar 2 2020

A generally quiet and warmer period of weather then becomes
established across the area through most of the week into next
weekend as split upper level flow brings northwesterly winds aloft
and a drier pattern into the region. Should see high temperatures
each day from Tuesday through this weekend remain above average
in the middle 50s to lower 60s.

One caveat during this period will be an upper level shortwave
traversing the lower Mississippi valley on the southern stream of
the split flow regime Wednesday night into early Thursday. Most
medium range models continue to point to our region remaining dry
as this wave passes to our south, but some shorter term models do
inch a thin band of light rain into our far southern Missouri
counties. As such, have held onto some low-end POPs for Wednesday
night to account for this. Regardless, accumulations should be
very light if we do see any precipitation.

Thursday through most of the weekend then again looks dry and
warmer as a ridge builds back into the central CONUS.

Model guidance then points to our next good rain chances returning
late next weekend into early next week on the back side of the
upper level ridge as an upper level wave traverses the northern
CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CST Mon Mar 2 2020

Beginning to see some storm initiation over south central
Missouri, but potential should remain east of the TAF sites,
including BBG. Storms will remain along and southeast of this
front as it slides eastwards throughout the evening.

MVFR ceilings for KSGF/KJLN will gradually improve to VFR this
evening as some mid level clouds hang around overnight, while
branson generally remains VFR. Expect clouds to clear from west to
east tomorrow morning as high pressure builds into southwest
Missouri. Winds should remain light and variable tonight before
shifting to westerly midway through tomorrow morning into tomorrow
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 3:53 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
353 PM CST Mon Mar 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
353 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A stationary front is located across south central Missouri this
afternoon. A scattered storm development is expected late this
afternoon into evening, with the best chance for strong to severe
storms southeast of a Gainesville to Eminence, Missouri line. The
strongest storms will be capable of hail up to 2 inches in
diameter, damaging wind gusts to 60 mph, and also the possibility
of an isolated tornado. The thunderstorm threat is expected to end
by tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Mar 2, 6:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             BAKERSFIELD             36.52N 92.14W
03/02/2020  M1.50 INCH       OZARK              MO   FIRE DEPT/RESCUE

            1.5 INCH HAIL IN BAKERSFIELD.

&&
Local storm report, Mar 2, 6:16 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             4 NNE GAINESVILLE       36.65N 92.39W
03/02/2020  M1.00 INCH       OZARK              MO   FIRE DEPT/RESCUE

&&
Local storm report, Mar 2, 6:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 SW ROUND SPRING       37.26N 91.43W
03/02/2020  M1.00 INCH       SHANNON            MO   CO-OP OBSERVER

            ONE INCH SIZE HAIL LASTED 1 TO 2 MINUTES.

&&
Local storm report, Mar 2, 6:27 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 SW ROUND SPRING       37.26N 91.43W
03/02/2020  M1.50 INCH       SHANNON            MO   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 SW
            ROUND SPRING. ONE AND A HALF INCH SIZE HAIL
            LASTED 1 TO 2 MINUTES.

&&
Local storm report, Mar 2, 6:28 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             3 E WEST PLAINS         36.75N 91.80W
03/02/2020  U0.75 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Mar 2, 6:29 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             WEST PLAINS             36.73N 91.85W
03/02/2020  U0.50 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:04 PM CSTSevere Thunderstorm WarningSGFHowell56 min
Mar 2, 6:53 PM CSTSpecial Weather StatementSGFOregon, Shannon52 min
Mar 2, 7:17 PM CSTSevere Thunderstorm WarningSGFOregon58 min
Mar 2, 8:08 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon26 min
Mar 2, 9:13 PM CSTSpecial Weather StatementSGFOregon32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.